Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 351, NWS Nashville, TN

August 3, 2011DeKalb County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 3, 2011, 6:46 PM CDT for DeKalb County, White County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 6:46 PM CDT (23:46 UTC)
Expired
Aug 3, 2011, 7:05 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, White County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS54 KOHX 032346
SVROHX
TNC041-185-040015-
/O.NEW.KOHX.SV.W.0351.110803T2346Z-110804T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  EASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 645 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SMITHVILLE...MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3609 8577 3607 8577 3608 8574 3604 8567
      3601 8565 3603 8563 3595 8548 3582 8564
      3582 8567 3583 8569 3584 8572 3600 8593
      3611 8580
TIME...MOT...LOC 2346Z 313DEG 15KT 3603 8579

$$

FORECASTER: ROSE
1 follow-up statement
739 
WWUS54 KOHX 040005
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
705 PM CDT WED AUG 3 2011

TNC041-185-040015-
/O.CAN.KOHX.SV.W.0351.000000T0000Z-110804T0015Z/
WHITE TN-DE KALB TN-
705 PM CDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE KALB AND
NORTHWESTERN WHITE COUNTIES IS CANCELED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3609 8577 3607 8577 3608 8574 3604 8567
      3601 8565 3603 8563 3595 8548 3582 8564
      3582 8567 3583 8569 3584 8572 3600 8593
      3611 8580
TIME...MOT...LOC 0005Z 313DEG 15KT 3598 8572

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 3, 6:23 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT WED AUG 3 2011

.UPDATE...ADDED AVIATION SECTION.

&&

.AVIATION...BNA/CSV...SFC BOUNDARY EXPECTED TO PUSH SOUTHWARD
ACROSS MIDDLE TENNESSEE TONIGHT, BRINGING SCATTERED CONVECTION
LATER THIS EVENING AND POSSIBLY LASTING INTO THE EARLY MORNING.
AFTERWARDS, LOOK FOR A NORTH WIND AND A MORE STABLE ENVIRONMENT,
WITH VFR CONDITIONS FORECAST FOR TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED AUG 3 2011/

DISCUSSION...THE PRESSURE COOKER LID HAS REMAINED INTACT SO FAR
THIS AFTERNOON...SENDING TEMPS OVER 100 FOR THE WEST HALF OF THE
MID STATE. JUICY DEW POINTS HAVE PUSHED HEAT INDEX VALUES OVER 110
IN SOME AREAS. SKIES HAVE REMAINED TOTALLY SUNNY...EXCEPT FOR SOME
CONVECTIVE DEBRIS CLOUDS OVER OUR NORTHEAST COUNTIES.

THE HEAT IS THE BIG STORY...AND AN EXCESSIVE HEAT WARNING WILL
REMAIN IN PLACE OVER OUR WESTERN COUNTIES UNTIL 7 PM. ALSO AT
7 PM...WE WILL SCALE BACK THE REMAINING HEAT ADVISORY TO LINE UP
WITH AREAS EXPECTED TO REACH DANGER LEVEL TOMORROW (105 HEAT
INDEX) AND TO BETTER ALIGN WITH NEIGHBORING OFFICES.

THE NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL. A SURFACE BOUNDARY
WILL MOVE ACROSS THE MID STATE THIS EVENING. IT WOULD SEEM
REASONABLE THAT A FRONT ENCOUNTERING SUCH A HOT AND HUMID AIR MASS
WOULD RESULT IN AT LEAST SOME THUNDERSTORMS...AND ALL THE SHORT
RANGE MODELS WE HAVE VIEWED SHOW RAPID THUNDERSTORMS DEVELOPMENT
OVER THE NEXT FEW HOURS. SO FAR...NOT MUCH HAS DEVELOPED. BUT WE
WILL MAINTAIN OUR 40-50 PERCENT RAIN CHANCES WITH EXPECTATIONS
THAT THE CAP WILL INDEED BE BROKEN. SOME OF THE EXPECTED
THUNDERSTORMS COULD BE BRIEFLY SEVERE WITH DAMAGING DOWNBURST
WINDS POSSIBLE. OTHERWISE...HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE MAIN IMPACTS. WE EXPECT SCT THUNDERSTORMS OVER THE NORTH FROM
5 PM TO 9 PM...AND OVER THE SOUTH FROM 7 PM TO 11 PM.

ON THURSDAY...THE HEAT WILL BACK OFF AS THE FRONT SLIDES TO OUR
SOUTH. A HEAT ADVISORY (MEANING HX VALUES FROM 105-110) WILL COVER
GENERALLY OUR SOUTHERN AND FAR WESTERN COUNTIES. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY OVER THE SOUTHWEST.

THE PATTERN THROUGH THE REST OF THE FORECAST PERIOD WILL NOT BE AS
HOT...BUT IT WILL BE WARM AND HUMID...AND MUCH MORE UNSETTLED.
THE RIDGE WILL PULL WEST...ALLOWING A NORTHWEST UPPER FLOW TO
DEVELOP OVER THE TN VALLEY. THIS WILL BRING PERIODIC WEATHER
SYSTEMS...INCLUDING SOME MCS/S OUR WAY. IT IS IMPOSSIBLE TO PIN
DOWN EXACT TIMING OF CONVECTION THAT FAR IN THE FUTURE...SO WE
WILL SPREAD GENERALLY LOW POPS THROUGHOUT THE EXTENDED FORECAST.
SOME PERIODS WILL PROBABLY HAVE NOTHING AND OTHERS WILL HAVE LARGE
CLUSTERS OF STORMS...WE WILL JUST HAVE TO TAKE IT ONE DAY AT A TIME.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033-
059-062>065-078>080.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ060-061-075-077-095.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>025-056>058-093-094.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ022-024-056>058-093-
094.

&&

ROSE
Hazardous weather outlook, Aug 3, 5:43 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
543 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES AND HUMIDITY
WILL DRIVE AFTERNOON HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT ADVISORY IS ALSO IN EFFECT FOR LOCATIONS WEST OF THE
CUMBERLAND PLATEAU THURSDAY. TEMPERATURES AND HUMIDITY WILL
PUSH AFTERNOON HEAT INDICES TO AROUND 105 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Aug 3, 6:34 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-040200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
634 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS THIS
EVENING...

EXPECT WIDELY SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING
DURING THE LATE AFTERNOON BEFORE SUNDOWN, AND POTENTIALLY LAST
WELL INTO THE EVENING. GIVEN THE INSTABILITY OF THE AIR MASS AND
AN APPROACHING SURFACE BOUNDARY FROM THE NORTH, SOME OF THESE
STORMS MAY BECOME STRONG, WITH WIND GUSTS OF 4O TO 50 MILES AN
HOUR, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:35 PM CDTExcessive Heat WarningOHXBenton, Dickson, Hickman, Houston, Humphreys, Lawrence and 5 more6 hr
Aug 3, 6:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.